Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Jackson, MS

February 21, 2003Jefferson Davis County, Lawrence County, Lincoln County, Mississippi

NWS Jackson, MS issued this flash flood warning at Feb 21, 2003, 12:00 PM CST for Jefferson Davis County, Lawrence County, Lincoln County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2003, 12:00 PM CST (18:00 UTC)
Expired
Feb 21, 2003, 6:00 PM CST
In force
6 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Jefferson Davis County, MS, Lawrence County, MS, Lincoln County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 380 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 211811
FFWJAN
MSC065-077-085-220000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1200 PM CST FRI FEB 21 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI
  LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 600 PM CST

* AT 1155 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 30 MPH 
ACROSS THE REGION. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO 
CONTINUE TO REDEVELOP THROUGH THE AFTERNOON HOURS. SINCE PORTIONS OF 
THESE COUNTIES ARE ALREADY EXPERIENCING FLOODING CONDITIONS...ANY 
ADDITIONAL RAINFALL WILL CONTINUE TO RUN OFF AND AGGRAVATE THE 
FLOODING SITUATION.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY

LAT...LON 3159 9057 3141 9049 3151 8973 3172 8984

$$
1 follow-up statement
000 
WGUS74 KJAN 212333
FFSJAN
MSC065-077-085-220000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
525 PM CST FRI FEB 21 2003

FLASH FLOOD WARNING REMAINS IN EFFECT FOR LINCOLN...LAWRENCE...AND 
JEFFERSON DAVIS COUNTIES IN SOUTH CENTRAL MISSISSIPPI UNTIL 600 PM 
CST...

AT 520 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN BRANDON 
INDICATED THAT SHOWERS AND THUNDERSTORMS CONTINUED TO PRODUCE HOURLY 
RAINFALL OF ABOUT THREE QUARTERS OF AN INCH.  RADAR SUGGESTS THAT 
STORM TOTALS ARE ABOUT 6 TO 7 INCHES.  FLOODING OF LOCAL STREAMS AND 
CREEKS WILL LIKELY CONTINUE.

AT 522 PM CST...LAWRENCE COUNTY SHERIFF OFFICE REPORTED WATER OVER 
ROADWAYS IN OAK VALE.  

LINCOLN COUNTY EMA REPORTED THAT 5 ROADS IN BROOKHAVEN AND ABOUT 30 
TOTAL ROADS WERE EXPERIENCING FLOODING THROUGHOUT THE COUNTY.      

SINCE PERIODS OF HEAVY RAINFALL ARE EXPECTED TO CONTINUE INTO THE 
EVENING HOURS...THE FLASH FLOOD WARNING WILL LIKELY BE CONTINUED 
PAST 600 PM CST.  

$$

CRAVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 11:43 AM CST, 17 minutes earlier.

Area forecast discussion, Feb 21, 11:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CST FRI FEB 21 2002

SEVERAL BOUNDARIES IDENTIFIED ON SFC ANALYSIS. A WARM FRONT EXTENDS
FROM N LA NORTHEASTWARD THROUGH N MS. ANOTHER WARM FRONT EXTENDS A
DEEPENING SFC LOW OVER SE TX THROUGH S LA. A SHIELD OF RAIN HAS
DEVELOPED ALONG THIS SOUTHERNMOST BOUNDARY AND WILL MOVE NORTHWARD
DURING THE AFTERNOON HOURS. THE WARM FRONT ITSELF MAY MAKE IT AS FAR
NORTH AS THE SOUTHERNMOST PORTION OF THE CWA...HOWEVER THIS IS
DEBATABLE. THE FRONT MAY NOT EVEN MAKE IT THAT FAR. THUS GOING HIGH
TEMPS NEED TO BE LOWERED. POPS LOOK FINE AND WILL NOT CHANGE. HEAVY
RAIN WILL CONTINUE TO BE A PROBLEM AND FLOOD WATCH WILL CONTINUE
THROUGH TONIGHT.

WILL UPDATE ZONES TO ADJUST AFTERNOON HIGH TEMPS AND WINDS.  ZONES
AND GRIDS OUT SHORTLY.

GAGAN

......................PREVIOUS DISCUSSION...........................

...FORECAST CONCERNS REMAIN THE AMOUNT OF RAINFALL TODAY AND THE
SEVERE WEATHER EVENT SHAPING UP FOR TONIGHT...

LOCAL 88-DS ARE ALREADY LIT UP THIS MORNING WITH MODERATE RAIN
FALLING ACROSS THE WHOLE CWA. THE HEAVIEST RAIN WAS STILL SOUTHWEST
OF THE CWA ACROSS CENTRAL LOUISIANA ASSOCIATED WITH THE
THUNDERSTORMS THAT WILL BE MOVING INTO SOUTHWEST MISSISSIPPI SHORTLY.
THE THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE CWA TODAY AS THE
WARM FRONT CURRENTLY ACROSS SOUTHERN MISSISSIPPI LIFTS BACK TO THE
NORTH. WITH 24-HR QPF AMOUNTS AROUND 2 INCHES AND LOCAL AMOUNTS OF
THREE TO FOUR INCHES POSSIBLE ACROSS THE WHOLE CWA THROUGH TONIGHT
WL EXPAND THE FLOOD WATCH TO ENCOMPASS THE WHOLE CWA.

THE MAIN EVENT IS STILL SLATED FOR TONIGHT AS THE UPPER LOW OVER OLD
MEXICO THIS MORNING APPROACHES OUR AREA AND HELPS DEEPEN THE LOW
ALREADY FORMING OFF THE SOUTHEAST TEXAS COAST. THE SFC LOW WILL
TRACK TO THE NORTHEAST ACROSS THE DELTA REGION. FAVORABLE
DYNAMICS...ABUNDANT MOISTURE AND ENOUGH INSTABILITY ARE EXPECTED TO
COME TOGETHER TONIGHT TO PRODUCE A SQUALL LINE THAT WILL MOVE ACROSS
THE CWA TONIGHT. SPC HAS OUTLOOKED OUR AREA IN A MODERATE RISK OF
SEVERE STORMS GENERALLY SOUTH OF A LINE FROM VICKSBURG TO GRENADA
WITH A SLIGHT RISK ELSEWHERE. WRAP AROUND RAIN IS EXPECTED TO
CONTINUE ACROSS THE NORTHERN COUNTIES SATURDAY BUT THE POTENTIAL FOR
SEVERE WEATHER SHOULD BE EAST OF OUR COUNTIES BY NOON. SUNDAY STILL
LOOKS DRY BUT A SECOND COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY
NIGHT AND SQUEEZE OUT SOME MORE RAIN. COOLER AND DRIER WEATHER WILL
FOLLOW THROUGH MID WEEK.

PRELIM NUMBERS...

JAN 69/53/58/40/67 ++401
MEI 69/55/60/38/67 ++501

.JAN...
AR...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT ALL ZONES SE AR.
LA...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT ALL ZONES NE LA.
MS...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT ALL ZONES.

22
Hazardous weather outlook, Feb 21, 4:35 AM CST, 7 hours 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0435 AM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A MODERATE RISK OF SEVERE THUNDERSTORMS EXIT FOR LATE THIS
AFTERNOON INTO TONIGHT FOR EASTERN LOUISIANA INTO MOST OF
MISSISSIPPI...GENERALLY ALONG AND SOUTH OF A LINE FROM JONESVILLE
LOUISIANA TO YAZOO CITY TO COLUMBUS MISSISSIPPI. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF THIS LINE.
THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD THIS MORNING THROUGH
EARLY THIS AFTERNOON...BUT NO ORGANIZED SEVERE WEATHER IS
EXPECTED BEFORE 5 PM.

A COMPLEX OF STORMS WAS MOVING OVER THE REGION THIS MORNING...BUT
IS EXPECTED TO TAPER OFF FROM THE WEST BY EARLY THIS AFTERNOON.

REDEVELOPMENT IS EXPECTED BY LATE THIS AFTERNOON AS A STRONG
STORM SYSTEM HEADS TOWARD THE LOWER MISSISSIPPI RIVER VALLEY.
THIS WILL LIKELY TRIGGER WIDESPREAD THUNDERSTORMS LATE THIS
AFTERNOON THROUGH TONIGHT. AS THUNDERSTORMS STRENGTHEN OVER THE
REGION TONIGHT...A LINE OF STRONG STORMS IS EXPECTED TO DEVELOP
BEFORE MIDNIGHT AND SWEEP THROUGH THE REGION BEFORE 6 AM
SATURDAY. THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WIND
GUSTS OVER 70 MPH AND ISOLATED TORNADOES...ESPECIALLY SOUTHEAST
OF THE NATCHEZ TRACE PARKWAY.

THIS STORM SYSTEM LIFTING INTO THE SOUTHERN PLAINS AND LOWER
MISSISSIPPI VALLEY WILL COMBINE WITH ABUNDANT MOISTURE AND
INSTABILITY FROM THE GULF OF MEXICO TO PRODUCE WIDESPREAD
THUNDERSTORMS ACROSS SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. AS THE CORE OF THE STORM
APPROACHES OUR AREA LATE THIS AFTERNOON...A SURFACE LOW PRESSURE
SYSTEM IS FORECAST TO INTENSIFY OVER LOUISIANA AND MOVE INTO
MISSISSIPPI IN ROUTE TO THE TENNESSEE VALLEY.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL BE LIKELY THIS MORNING AS WELL AS
LATE THIS AFTERNOON THROUGH TONIGHT OVER THE ENTIRE REGION. STORM
TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES CAN BE EXPECTED. AREAS
WHERE THUNDERSTORMS CROSS OVER FOR AN EXTENDED PERIOD OF TIME
COULD GET ISOLATED AMOUNTS UP TO 5 INCHES. THE SOIL IS AT
SATURATION AND ANY FURTHER RAINFALL WILL CAUSE RAPID RUNOFF AND
LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND POOR
DRAINAGE AREAS ACROSS THE ENTIRE REGION.

THIS WILL BE DUE TO AN APPROACHING INTENSIFYING AREA OF LOW
PRESSURE...WHICH WILL OPEN UP THE GULF FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS TO REDEVELOP LATE THIS AFTERNOON THROUGH TONIGHT.

...NON PRECIPITATION...
AN INTENSE AREA OF LOW PRESSURE WILL APPROACH THE REGION FROM THE
SOUTHERN PLAINS THIS AFTERNOON. THE AREA OF LOW PRESSURE WILL
DEEPEN AS IT CROSSES LOUISIANA INTO MISSISSIPPI THIS EVENING.
SOUTHERLY WINDS WILL INCREASE FROM 10 TO 15 MPH TO 15 TO 25 MPH
FOR THIS EVENING...GENERALLY ALONG AND SOUTH OF INTERSTATE 20 AND
EAST OF INTERSTATE 55. THIS WILL CREATE ROUGH BOATING CONDITIONS
ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM
SPOTTERS...AND HAM RADIO OPERATORS IN SUPPORT OF SEVERE WEATHER
MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 21, 9:24 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
924 AM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    2W BROOKHAVEN             MS   FLOODING
02/21/03   LINCOLN                        STREET FLOODING. PERSON
                                          DROVE CAR INTO A FLOODED
                                          AREA (FERN LANE). PERSON
                                          WAS RESCUED BY EMERGENCY
                                          PERSONNEL. REPORTED BY
                                          LINCOLN COUNTY EMA.

0720 AM    6W BROOKHAVEN             MS   FLOODING
02/21/03   LINCOLN                        STREET FLOODING. WATER
                                          COVERING HWY 550.
                                          REPORTED BY LINCOLN
                                          COUNTY EMA.
Local storm report, Feb 21, 9:48 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
948 AM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    8SW SONTAG                MS   FLOODING
02/21/03   LAWRENCE                       STREET FLOODING. RABBIT
                                          ROAD. REPORTED BY
                                          LAWRENCE COUNTY EMA.
Local storm report, Feb 21, 10:48 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1048 AM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    1W VAUGHAN                MS   FLOODING
02/21/03   YAZOO                          A SECTION OF BEND ROAD
                                          HAS BEEN WASHED OUT.
                                          REPORTED BY YAZOO COUNTY
                                          EMA.

0530 AM    10E YAZOO CITY            MS   FLOODING
02/21/03   YAZOO                          WATER COVERING PARADISE
                                          ROAD. REPORTED BY YAZOO
                                          COUNTY EMA.
Local storm report, Feb 21, 11:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    4W GWINVILLE              MS   FLOODING
02/21/03   JEFFERSON DAVIS                DODGER ROAD FLOODED.
                                          REPORTED BY JEFFERSON
                                          DAVIS COUNTY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:06 AM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis39 min
Feb 21, 9:00 AM CSTFlash Flood WarningJANJefferson Davis, Lawrence, Lincoln3 hr
Feb 21, 11:30 AM CSTFlash Flood WarningJANCovington3 hr
Feb 21, 12:17 PM CSTFlash Flood WarningJANFranklin6 hr
Feb 21, 12:43 PM CSTSevere Thunderstorm WarningJANFranklin37 min
Feb 21, 12:57 PM CSTSevere Thunderstorm WarningJANJefferson43 min
Feb 21, 1:55 PM CSTFlash Flood WarningJANClaiborne, Jefferson6 hr
Feb 21, 2:12 PM CSTFlash Flood WarningJANCopiah, Simpson, Smith6 hr
Feb 21, 3:18 PM CSTFlash Flood WarningJANCovington3 hr
Feb 21, 4:51 PM CSTFlash Flood WarningJANJones6 hr
Feb 21, 5:01 PM CSTFlash Flood WarningJANLamar, Marion6 hr
Feb 21, 5:48 PM CSTFlash Flood WarningJANFranklin, Jefferson Davis, Lawrence, Lincoln6 hr

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.